MAUDE Adverse Event Report: BIOSENSE WEBSTER INC OCTARAY MAPPING CATHETER; CATHETER, INTRACARDIAC MAPPING, HIGH-DENSITY ARRAY

BIOSENSE WEBSTER INC OCTARAY MAPPING CATHETER; CATHETER, INTRACARDIAC MAPPING, HIGH-DENSITY ARRAY
Catalog Number D160904
Medical Device Problem Codes Coagulation in Device or Device Ingredient (1096); Entrapment of Device (1212); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Unspecified Tissue Injury (4559)
Date of Event 04/15/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc.Or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).
 
Event or Problem Description
The report indicated that during an atrial fibrillation with watchman cardiac ablation procedure with octaray mapping catheter, the patient experienced the octaray catheter becoming wrapped on the eustachian valve requiring cutting of the catheter, inserting a sheath, and additional steps to remove the device.It was reported that at the beginning of the ablation case, the octaray catheter became wrapped up in the eustachian valve very tightly.There were no issues when the octaray catheter was originally advanced into the right atrium.However, when attempting to advance the octaray catheter into the superior vena cava (svc), it seemed like the octaray catheter was caught.The medical team realized that the octaray catheter was caught with the eustachian valve wrapped around the octaray splines very tightly like a "paintbrush." the octaray catheter was unable to be advanced or pulled back.The octaray catheter was able to be pulled back about 5 centimeters down the inferior vena cava (ivc) but then it would spring back up into it when it was let go.The octaray catheter was unable to be dislodged from the eustachian valve, and the issue was confirmed on (ice) intracardiac echocardiography and fluoroscopy.The octaray catheter was cut at the handle, and a long sheath was advanced over the catheter, which the team attempted to dislodge.The catheter was pushed up in different angles, but the issue persisted.The sheath was advanced over top of the catheter, and the physician kept pulling, and eventually part of the eustachian valve broke off and the octaray catheter was removed from the patient--but the catheter had been wrapped so tightly around the eustachian valve that it was unable to be removed by hand.Both the cut octaray pieces and the clot, and the eustacian valve pieces were removed from the catheter itself.The issue occurred at the beginning of the case and before any ablation occurred.The procedure continued with no further issues.The adverse event occurred on 15-apr-2025.The physician¿s opinion on the cause of this adverse event was abnormal anatomy (hyper pronounced eustachian valve).Intervention provided was the catheter was cut, and long sheath was advanced over top.This did not free the catheter, but it eventually tore the valve off with continued tugging of the octaray through the sheath.The outcome of the adverse event was that the patient fully recovered, this happened at start of case, and it was continued without incident.The patient did not require extended hospitalization.
 
Additional Manufacturer Narrative
On 10-jun-2025, the bwi product analysis lab received the device for evaluation.The product investigation was subsequently completed.The report indicated that during an atrial fibrillation with watchman cardiac ablation procedure with octaray mapping catheter, the patient experienced the octaray catheter becoming wrapped on the eustachian valve requiring cutting of the catheter, inserting a sheath, and additional steps to remove the device.Device evaluation details: the product was returned to johnson & johnson medtech (j&j) for evaluation.A visual inspection and revision of all features were performed following johnson & johnson medtech procedures.Visual inspection of the returned sample revealed that the shaft was cut off from the handle.Thrombus residues were observed in the splines section.No electrode lifted or dented were found.The device outer diameters were measured, and the results were found within specifications.A manufacturing record evaluation was performed for the finished device 31370875l number, and no internal actions related to the reported complaint condition were identified.The root cause of the adverse event remains unknown.The medical device entrapment could not be confirmed during the analysis.The thrombus issue reported by the customer was confirmed and the potential cause could be related to the usage of the device during the procedure; however, this can not be conclusively determined.The shaft cut condition could be related to a common practice of the hospital to identify the complaint catheters; nevertheless, this can not be conclusively determined.The physician¿s opinion on the cause of this adverse event was abnormal anatomy.In addition, no device malfunction was reported, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the analysis.The instruction for use (ifu) states that careful catheter manipulation must be performed to avoid cardiac damage, perforation, or tamponade.As part of the johnson & johnson medtech quality process, all devices are manufactured, inspected, and released to approved specifications.This product issue will be addressed through j&j medtech quality system.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: (b)(4).

Brand Name
OCTARAY MAPPING CATHETER
Common Device Name
CATHETER, INTRACARDIAC MAPPING, HIGH-DENSITY ARRAY
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key21979305
Report Number2029046-2025-01463
Device Sequence Number8781307
Product Code MTD
UDI-Device Identifier10846835021233
UDI-Public(01)10846835021233(11)240626(17)270625(10)31370875L
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K193237
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberD160904
Device Lot Number31370875L
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/15/2025
Supplement Date Received by Manufacturer06/10/2025
Initial Report FDA Received Date05/07/2025
Supplement Report FDA Received Date07/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/26/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CARTO 3 SYSTEM.; NGEN PUMP, US CONFIGURATION.; NGEN SYSTEM.; UNKNOWN SHEATH.
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite